Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 1, 2005, 3:53 PM MDT for Grand County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2005, 3:53 PM MDT (21:53 UTC)
- Expired
- Aug 1, 2005, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 92 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:10 PM MDT | FLASH FLOOD | 3 E Castle Valley, UT | WATER 6 TO 8 FEET DEEP AND 30 TO 40 FEET WIDE RUSHED DOWN CASTLE CREEK CARRYING LOTS OF ROCKS. THE TORRENT LASTED ABOUT 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 012157 FFWGJT UTC019-020100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 353 PM MDT MON AUG 1 2005 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GRAND COUNTY IN EAST CENTRAL UTAH. * UNTIL 700 PM MDT. * AT 350 PM MDT...DOPPLER RADAR ESTIMATED THAT AROUND AN INCH TO AN INCH AND A HALF OF RAIN HAS FALLEN JUST TO THE SOUTHEAST OF CASTLE VALLEY THIS AFTERNOON. PUBLIC REPORTS OF VERY HEAVY RAIN WERE ALSO CONFIRMED FROM CASTLE VALLEY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CASTLE VALLEY...ARCHES NATIONAL PARK...AND VARIOUS RAVINES AND CANYONS EAST OF HIGHWAY 128. LAT...LON 3911 10906 3851 10912 3852 10947 3887 10946 $$ BA/TAL
2 follow-up statements
000 WGUS75 KGJT 012233 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 433 PM MDT MON AUG 1 2005 UTC019-020100- GRAND UT- 433 PM MDT MON AUG 1 2005 ...FLASH FLOOD WARNING CONTINUES FOR EASTERN GRAND COUNTY UTAH UNTIL 700 PM MDT... AT 433 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL ARE GRADUALLY MOVING OUT OF THE WARNED AREA. HOWEVER...EXCESSIVE RUNOFF OVER THE NON-VEGETATIVE TERRAIN AND WITHIN SLOT CANYONS WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CASTLE VALLEY...ARCHES NATIONAL PARK...AND VARIOUS RAVINES AND CANYONS EAST OF HIGHWAY 128. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. $$ NADLER
000 WGUS75 KGJT 012345 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 PM MDT MON AUG 1 2005 UTC019-012355- GRAND UT- 545 PM MDT MON AUG 1 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN GRAND COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ TAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:20 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 1, 2:20 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 220 PM MDT MON AUG 1 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... HIGH PRESSURE REMAINED OVER THE SOUTHEAST PLAINS OF COLORADO EARLY THIS AFTERNOON. THUS...SUB-TROPICAL MOISTURE PLUME CONTINUED TO SURGE NORTHWARD ACROSS UTAH...THEN EAST ACROSS NORTHERN COLORADO. MOISTURE HAS CONTINUED TO SPREAD EAST AS EVIDENCED BY INCREASING DEW POINT VALUES ACROSS THE CWFA. IN ADDITION...PW VALUES OVER ONE INCH WERE PRESENT IN THE 12Z KGJT SOUNDING. MEANWHILE...CLOUD SHIELD OVER AREAS OF DEEPEST MOISTURE HAS KEPT CONVECTION BACK WHEN COMPARED TO YESTERDAY AT THIS TIME. .TONIGHT: SHORTWAVE MOVING NORTHWARD INTO SOUTHERN UT EARLY THIS AFTERNOON APPEARED WELL HANDLED BY THE NAM AND GFS. APPEARS THIS FEATURE WILL BE MORE OF A PLAYER LATER TONIGHT THAN THIS EVENING AS IT BEGINS TO SHIFT EAST LATE. CONSEQUENTLY...UPPED POPS ACROSS EASTERN UTAH AND WESTERN COLORADO LATE TONIGHT AND EARLY TUESDAY. OVERNIGHT LOWS WILL REMAIN MILD DUE TO CLOUD COVER AND INCREASED LOWS FROM PREVIOUS FORECAST BASED ON HIGHER THAN EXPECTED LOWS RECORDED THIS MORNING. .TUESDAY: SHORTWAVE CONTINUES TO TRACK EASTWARD ACROSS THE CWFA AS UPPER LEVEL TROF MOVES ACROSS THE NORTHERN TIER OF THE U.S. FLATTENING THE HIGH PRESSURE RIDGE OVER THE AREA. EXPECT THIS FEATURE WILL ENHANCE STORM DEVELOPMENT AND AREAL COVERAGE ON WEDNESDAY... THOUGH MAINLY NORTH AS SOUTHERN ZONES SHOULD REMAIN A BIT DRIER BY COMPARISON. AFTERNOON HIGHS WILL CONTINUE A DOWNWARD TREND AS IN PREVIOUS FORECAST. .TUESDAY NIGHT-WEDNESDAY: MORE OF THE SAME ON TAP AS SUB-TROPICAL MOISTURE LINGERS OVER THE CWFA. THEREFORE...CONTINUED HIGH CHANCE AND LIKELY POPS OVER THE MOUNTAINS DURING THE DAY WITH LOW END CHANCE POPS IN THE VALLEYS AND DIURNAL DECREASE IN SHOWER/TSTM ACTIVITY DURING THE NIGHT. AFTN HIGHS SHOULD CONTINUE TO TREND DOWN WHILE EXPECT LOWS TO BE FAIRLY PERSISTENT AND A LITTLE ABOVE NORMAL DUE TO CLOUD COVER. .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...LATEST MONSOONAL BURST WILL CONTINUE INTO THE BEGINNING OF THE WEEKEND...WITH SOME DRYING AFTERWARDS. SUBTROPICAL PLUME FROM WESTERN MEXICO WILL CONTINUE TO BE ADVECTED IN THROUGH THE FIRST PART OF THE PERIOD. DEEP MOISTURE IS FORECAST THROUGH AT LEAST LATE FRIDAY, ACCOMPANIED BY WEAK SHEAR ALOFT. THE GFS PLACES THE CENTER OF HIGH PRESSURE OVER KANSAS BY THURSDAY... WITH SOME RIDGING EXTENDING WESTWARD INTO THE GREAT BASIN. BY FRIDAY 00Z...A WAVE EMBEDDED IN THE WESTERLY FLOW NORTH OF THE RIDGE LOOKS TO PUT A DENT IN THE NORTHERN PART OF THE RIDGE, PROVIDING SOME DECENT DYNAMICS FOR THE CWA (ESPECIALLY NORTH) ON FRIDAY AND FRIDAY NIGHT. DRYING AND SOME COOLER AIR BEHIND THIS SYSTEM WILL RESULT IN A SLIGHTLY COOLER SATURDAY MORNING. HOWEVER, TEMPERATURES SHOULD REBOUND QUICKLY AFTER THAT AS THE RIDGE BUILDS BACK UP. ENOUGH RESIDUAL MOISTURE FOR HIGHER TERRAIN CONVECTION...BUT CHANCES DIMINISH FOR THE LOWER VALLEYS FOR THE REMAINDER OF THE WEEKEND. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/BA
Hazardous weather outlook, Aug 1, 8:37 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 837 AM MDT MON AUG 1 2005 CORRECTED TO INCLUDE ALL OF W CO AND E UT COZ001>014-017>023-UTZ022>025-027>029-021300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 837 AM MDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS...NUMEROUS IN NORTHEAST UTAH MOUNTAINS...ARE POSSIBLE THIS AFTERNOON AND EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS ACCOMPANYING THESE STORMS. SOME STORMS MAY PRODUCE FLOOD HAZARDS...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY RAIN DURING THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CJC
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.